Alert archive / West Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 307, NWS Pittsburgh, PA

September 28, 2021Tucker County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 28, 2021, 10:49 AM EDT for Tucker County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2021, 10:49 AM EDT (14:49 UTC)
Expired
Sep 28, 2021, 11:15 AM EDT
In force
26 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 158 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 2.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
560 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

146 
WUUS51 KPBZ 281449
SVRPBZ
WVC093-281515-
/O.NEW.KPBZ.SV.W.0307.210928T1449Z-210928T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
1049 AM EDT Tue Sep 28 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Northwestern Tucker County in northeastern West Virginia...

* Until 1115 AM EDT.

* At 1049 AM EDT, a severe thunderstorm was located 8 miles northwest
  of Parsons, moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible.

* Locations impacted include...
  Saint George and Pifer Moutain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3911 7982 3913 7984 3916 7983 3919 7983
      3921 7981 3923 7981 3920 7964 3912 7964
      3909 7975
TIME...MOT...LOC 1449Z 280DEG 15KT 3919 7979 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$
2 follow-up statements
377 
WWUS51 KPBZ 281502
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
1102 AM EDT Tue Sep 28 2021

WVC093-281515-
/O.CON.KPBZ.SV.W.0307.000000T0000Z-210928T1515Z/
Tucker WV-
1102 AM EDT Tue Sep 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM EDT
FOR NORTHWESTERN TUCKER COUNTY...

At 1102 AM EDT, a severe thunderstorm was located near Parsons,
moving east at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible.

Locations impacted include...
Saint George and Pifer Moutain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3911 7982 3913 7984 3916 7983 3919 7983
      3921 7981 3923 7981 3920 7964 3912 7964
      3909 7975
TIME...MOT...LOC 1502Z 280DEG 15KT 3918 7972 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$
519 
WWUS51 KPBZ 281514
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
1114 AM EDT Tue Sep 28 2021

WVC093-281524-
/O.EXP.KPBZ.SV.W.0307.000000T0000Z-210928T1515Z/
Tucker WV-
1114 AM EDT Tue Sep 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TUCKER COUNTY
WILL EXPIRE AT 1115 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small 
hail is still possible with this thunderstorm.

LAT...LON 3911 7982 3913 7984 3916 7983 3919 7983
      3921 7981 3923 7981 3920 7964 3912 7964
      3909 7975
TIME...MOT...LOC 1514Z 280DEG 15KT 3917 7966 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 10:08 AM EDT, 41 minutes earlier.

Area forecast discussion, Sep 28, 10:08 AM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1008 AM EDT Tue Sep 28 2021

.SYNOPSIS...
Scattered showers and thunderstorms will end as a cold front crosses.
Building high pressure behind the exiting cold front should then
return dry and seasonable conditions for the remainder of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The last of the main band of showers and thunderstorms is currently
south of the Mason-Dixon Line and will exit the CWA by 11 AM or so as
a low-level jet exits. Meanwhile, the cold front continues to make
slow southward progress, and is currently in the vicinity of PIT. Low
clouds have overspread the region behind the boundary. Expect these
to break/lift from north to south later today as drier low-level air
works in. Have reduced the coverage of isolated/scattered afternoon
showers and storms slightly based on the progress of the front, with
the ridges southeast of Pittsburgh most likely to see this activity.
Precipitation chances will end by late afternoon as the front and
associated shortwave exit. High temperatures are expected to be
around 5 degrees above seasonable levels.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
An upper low is progged to persist across the NE CONUS through the
period, as a ridge builds to our west from the Gulf Coast to the
Upper Midwest and Canada. NW flow aloft is expected across the Upper
Ohio Valley region in between these two features. Sfc high pressure
is also expected to build across the Great Lakes and Upper Ohio
Valley regions through late week. This scenario should lead to dry
and seasonable weather tonight through late week.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Model ensembles indicate the upper low remaining across the NE CONUS
through much of the weekend, as the ridge to our west gradually
breaks down and flattens. Dry and seasonable weather is expected to
continue through Saturday night as that sfc high drifts SE across the
area.

A slow moving trough is then expected to advance ewd out of the
Midwest by Sunday as the ridge dissipates. Rain chances should return
Sunday through early next week as the trough approaches and crosses
the Upper Ohio Valley region.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Convection will shift east of the region by the mid morning hours as
the upper shortwave/jet exit. The sfc cold front will progress
southward a few hours behind the convection, introducing mainly MVFR
cigs and a wind shift to the W/NW. A few additional showers/iso tstms
may develop along the frontal boundary during the late morning/early
aftn hours, favoring MGW/DUJ due to closer proximity to upper jet
support and enough heating.

Increasing subsidence and dry air intrusion is expected to lift/clear
cloud coverage after FROPA, with area terminals returning to VFR
conditions by this evening. Patchy localized river valley fog may
develop around dawn Wednesday, but confidence too low for mention at
this time.

.Outlook...
VFR conditions are likely tonight through the rest of the week under
the influence of high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Sep 28, 3:55 AM EDT, 6 hours 54 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Pittsburgh PA
355 AM EDT Tue Sep 28 2021

OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029-031-073>076-
WVZ001>004-012-021-509>512-290800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Butler-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
355 AM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Isolated instances of large hail are possible this morning until
around 10 AM as a cold front crosses the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-013-015-016-WVZ513-514-290800-
Mercer-Venango-Forest-Lawrence-Clarion-Jefferson PA-Western Tucker-
Eastern Tucker-
355 AM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 28, 7:18 AM EDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
718 AM EDT Tue Sep 28 2021

PAZ031-075-WVZ004-281145-
Greene PA-Fayette PA-Marshall WV-
718 AM EDT Tue Sep 28 2021

...A STRONG THUNDERSTORM WILL IMPACT GREENE...WEST CENTRAL FAYETTE
AND MARSHALL COUNTIES THROUGH 745 AM EDT...

At 718 AM EDT, Doppler radar was tracking a strong thunderstorm over
Waynesburg, moving east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Waynesburg, Masontown, Fairdale, Jefferson Boro, Cameron,
Rogersville, Bobtown, Nemacolin, Carmichaels, Rices Landing, Aleppo,
and Greensboro.

This includes Interstate 79 in Pennsylvania between mile markers 0
and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3975 8039 3983 8064 3996 8059 3996 8049
      3995 8048 3996 8047 3995 7995 3983 7983
      3972 8005
TIME...MOT...LOC 1118Z 279DEG 23KT 3986 8019

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 28, 7:44 AM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
744 AM EDT Tue Sep 28 2021

PAZ031-075-076-WVZ509>511-281215-
Fayette Ridges PA-Greene PA-Fayette PA-
Ridges of Eastern Monongalia and Northwestern Preston WV-
Monongalia WV-Preston WV-
744 AM EDT Tue Sep 28 2021

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GREENE...
SOUTHWESTERN FAYETTE...NORTHEASTERN MONONGALIA AND NORTH CENTRAL
PRESTON COUNTIES THROUGH 815 AM EDT...

At 744 AM EDT, Doppler radar was tracking a strong thunderstorm near
Point Marion, or 8 miles north of Star City, moving east at 25 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Morgantown, Westover, Star City, Masontown, Point Marion, Granville,
Brookhaven, Cassville, Fairchance, Rogersville, Smithfield, and
Bobtown.

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 5 and 18.
  Interstate 79 in Pennsylvania between mile markers 0 and 13.
  Interstate 79 in West Virginia between mile markers 153 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3974 8039 3990 8033 3985 7957 3970 7962
      3959 7984
TIME...MOT...LOC 1144Z 279DEG 22KT 3979 7997

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 28, 8:13 AM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
813 AM EDT Tue Sep 28 2021

PAZ031-075-076-WVZ509>512-281245-
Fayette Ridges PA-Greene PA-Fayette PA-Eastern Preston WV-
Ridges of Eastern Monongalia and Northwestern Preston WV-
Monongalia WV-Preston WV-
813 AM EDT Tue Sep 28 2021

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GREENE...SOUTH
CENTRAL FAYETTE...NORTHEASTERN MONONGALIA AND NORTHERN PRESTON
COUNTIES THROUGH 845 AM EDT...

At 813 AM EDT, Doppler radar was tracking a strong thunderstorm near
Friendsville, or 11 miles northeast of Terra Alta, moving east at 35
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Morgantown, Westover, Star City, Point Marion, Granville, Cassville,
Brookhaven, Masontown, Bobtown, Albright, Blacksville, and
Brandonville.

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 4 and 31.
  Interstate 79 in Pennsylvania between mile markers 0 and 5.
  Interstate 79 in West Virginia between mile markers 152 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3970 8023 3981 8020 3968 7948 3945 7948
      3945 7950
TIME...MOT...LOC 1213Z 290DEG 40KT 3960 7946

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Local storm report, Sep 28, 8:54 AM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
854 AM EDT TUE SEP 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HAIL             SABRATON                39.63N  79.93W
09/28/2021  E0.88 INCH       MONONGALIA         WV   BROADCAST MEDIA

            PEA TO NICKEL-SIZED HAIL

&&

EVENT NUMBER PBZ2102404

CL
Special weather statement, Sep 28, 9:41 AM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
941 AM EDT Tue Sep 28 2021

WVZ511>514-281415-
Eastern Preston WV-Eastern Tucker WV-Western Tucker WV-Preston WV-
941 AM EDT Tue Sep 28 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN TUCKER AND SOUTHERN
PRESTON COUNTIES THROUGH 1015 AM EDT...

At 940 AM EDT, Doppler radar was tracking a strong thunderstorm near
Terra Alta, moving east at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Kingwood, Terra Alta, Davis, Thomas, Rowlesburg, Albright, Tunnelton,
Hannahsville, Elgon, Benbush, Lead Mine, and Silver Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3925 7985 3927 7985 3929 7987 3953 7966
      3949 7948 3919 7949 3918 7946 3919 7944
      3919 7941 3920 7938 3920 7937 3921 7934
      3921 7931 3919 7929 3915 7933 3912 7933
      3910 7935
TIME...MOT...LOC 1340Z 290DEG 38KT 3942 7961

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 28, 10:25 AM EDT, 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1025 AM EDT Tue Sep 28 2021

WVZ512>514-281500-
Eastern Preston WV-Eastern Tucker WV-Western Tucker WV-
1025 AM EDT Tue Sep 28 2021

...A STRONG THUNDERSTORM WILL IMPACT TUCKER AND SOUTHEASTERN PRESTON
COUNTIES THROUGH 1100 AM EDT...

At 1025 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Rowlesburg, moving east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Parsons, Davis, Thomas, Hendricks, Hambleton, Hannahsville, Benbush,
Lead Mine, Pifer Moutain, Blackwater Falls, Davisville, and Saint
George.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3908 7978 3911 7980 3913 7984 3923 7981
      3928 7974 3924 7949 3919 7949 3918 7947
      3919 7944 3919 7940 3921 7934 3921 7931
      3919 7929 3916 7933 3913 7934 3912 7933
      3911 7935 3906 7963
TIME...MOT...LOC 1425Z 289DEG 25KT 3923 7972

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 4:44 AM EDTSpecial Weather StatementPBZBrooke31 min
Sep 28, 5:10 AM EDTSpecial Weather StatementPBZOhio35 min
Sep 28, 5:30 AM EDTSpecial Weather StatementPBZOhio30 min
Sep 28, 8:13 AM EDTSpecial Weather StatementPBZMonongalia32 min
Sep 28, 9:41 AM EDTSpecial Weather StatementPBZPreston34 min
Sep 28, 10:25 AM EDTSpecial Weather StatementPBZTucker35 min
Sep 28, 11:14 AM EDTSpecial Weather StatementPBZTucker31 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.